MAUDE Adverse Event Report: LEICA BIOSYSTEMS MELBOURNE PTY. LTD HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR; PROCESSOR, TISSUE, AUTOMATED

LEICA BIOSYSTEMS MELBOURNE PTY. LTD HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR; PROCESSOR, TISSUE, AUTOMATED
Model Number HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/24/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturer evaluation of the information available determined that the root cause of the sub-optimal processing of patient tissue samples reported by the complainant was use of a protocol of inappropriate duration for the types and sizes of the patient tissue samples being processed.Specifically, the ¿[protocol name]" and ¿[protocol name]¿ protocols are not appropriate for processing ¿colon biopsy samples and small lymph nodes¿ with a size of ¿1.5mm¿ section 8.2.1 of the leica histocore peloris 3 premium tissue processing system user manual details the manufacturer recommended protocol duration for different maximum tissue thickness/dimensions and different example specimen types as follows: the 1 hour protocol is recommended for tissue of 1.5mm diameter/maximum thickness and the following example specimen types: endoscopies and needle biopsies of breast and prostate.The 2 hour protocol is recommended for tissue of <3mm diameter/maximum thickness and the following example specimen types: gi biopsies, renal; prostatic, hepatic and breast cores, punch biopsies of skin, small colonic polyps.The 4 hour protocol is recommended for tissue of 3mm diameter/maximum thickness and the following example specimen types: small specimens of non-dense tissues (kidney, liver, bowel etc), excisional an incisional skin biopsies, skin ellipses.The 6-8 hour protocol is recommended for tissue of 15x10x4mm maximum thickness and the following example specimen types: all routine cases up to maximum dimensions (excluding brain specimens).The 12 hour protocol is recommended for tissue of 20x10x5mm maximum thickness and the following example specimen types: all routine cases up to maximum dimensions.Very thick fatty specimens may require a longer protocol.Manufacturer evaluation of the service record for the instrument showed that a leica biosystems field service engineer was not dispatched to assess the operation and function of the instrument in association with this complaint.
 
Event or Problem Description
On 24 january 2024, the complainant contacted leica biosystems with the following information: ¿hello, we are having a problem processing the biopsies, the material looks dry/burnt.Diagnoses are highly hampered by the quality of processing.I contacted [name] and she told me that we need to investigate and understand the reason for the problem in order to correct it correctly.Grateful!¿.On 02 february 2024, the local leica field applications specialist (fas) documented the following information regarding the circumstances involved in this event: ¿the customer complaint is that the protocol for biopsy samples needs to be adjusted.¿ on 02 february 2024, leica biosystems melbourne received information from the local leica field applications specialist that ¿no patient was affected and all samples were diagnosed.¿ no adverse consequence(s) to a patient(s) has been reported to the manufacturer.On 16 february 2024, the fas documented ¿i looked at the logs and didn¿t find anything that could explain the overprocessing.They used the factory 1-hour protocol with minor changes on the ethanol 70% step suggested by [leica manager, global technical support - applications] to avoid formalin salt formation.¿ on 08 march 2024, leica biosystems melbourne received additional information from the fas regarding the circumstances of this event: ¿customer reported that biopsy samples were overprocessed.During the application visit, the pathologist reported that only colon samples and small lymph nodes (1 mm) were overprocessed.Colon biopsy samples were processed on the ¿[protocol name]¿ (factory with a 70% ethanol step of 10 min), while lymph nodes were processed using the ¿[protocol name]¿ protocol.Reagents are being exchanged properly, and the procedures for instrument cleaning and maintenance are being performed.¿ the fas recommended ¿considering the size of the tissue described by the pathologist as poorly processed, the use of a factory protocol of 1h was suggested.It was also recommended that the 1 mm lymph nodes should be processed in the short protocol (1h).¿ the fas documented ¿for my finding, i think the root cause here is that the wrong processing scheduling is being used¿ the customer uses a modified 2h factory protocol.¿ the fas also documented the affected patient tissue type(s) and size(s) were ¿colon biopsy samples and small lymph nodes¿ and ¿1.5mm¿, respectively.The tissue artefact was described as ¿dry tissue at microtomy.In microscopy, tissue is shriveled [sic] and with poor nuclear detail and substantial shrinkage.¿ no details were provided regarding the specific tissue processing runs resulting in sub-optimal tissue processing.

Brand Name
HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR
Common Device Name
PROCESSOR, TISSUE, AUTOMATED
Manufacturer (Section D)
LEICA BIOSYSTEMS MELBOURNE PTY. LTD
495 blackburn road
mount waverley
victoria 00000 0314
AS  0000003149
Manufacturer (Section G)
LEICA BIOSYSTEMS MELBOURNE PTY. LTD
495 blackburn road
mount waverley
victoria 00000 0314
AS   0000003149
Manufacturer Contact
daya currie
495 blackburn road
mount waverley, vic
AS   0000003149
92117271
MDR Report Key19048151
Report Number8020030-2024-00015
Device Sequence Number8472344
Product Code IEO
UDI-Device Identifier09349458004811
UDI-Public(01)09349458004811(11)200514
Combination Product (Y/N)N
Initial Reporter CountryBR
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 04/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberHISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR
Device Catalogue Number45.0005
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Distributor Facility Aware Date03/08/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/08/2024
Initial Report FDA Received Date04/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/14/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown